EconPapers    
Economics at your fingertips  
 

Impact of gender and governance on microfinance efficiency

Uzma Bibi, Hatice Balli, Claire D. Matthews and David W.L. Tripe

Journal of International Financial Markets, Institutions and Money, 2018, vol. 53, issue C, 307-319

Abstract: This study examines the efficiency of South Asian microfinance institutions (MFIs) using Data Envelopment Analysis. Bias corrected efficiency estimates for the individual MFIs are regressed on a set of explanatory variables (including governance and gender) employing the double bootstrap truncated regression approach (Simar and Wilson, 2007) and panel data regression. First stage results suggest that South Asian MFIs are more financially efficient than socially efficient. More precisely, we find that these MFIs are technically inefficient but scale efficient, and that there was some improvement in financial efficiency over time. The relatively low average efficiency scores show that there is quite a bit of variation in microfinance efficiency. Second stage regression reveals that female loan officers are positive determinants of MFIs’ efficiency. We find a strong association between a MFI’s governance and its financial and social efficiency.

Keywords: Microfinance institutions; Efficiency; Data envelopment analysis; Double bootstrap (search for similar items in EconPapers)
JEL-codes: D24 G G21 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (17)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443117306170
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:53:y:2018:i:c:p:307-319

DOI: 10.1016/j.intfin.2017.12.008

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:intfin:v:53:y:2018:i:c:p:307-319